Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS San Diego, CA

January 31, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Jan 31, 2019, 10:12 AM PST for Orange County, San Diego County, California. It took effect at Jan 31, 2019, 12:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 10:12 AM PST (18:12 UTC)
In effect from
Jan 31, 2019, 12:00 PM PST
Expired
Jan 31, 2019, 7:00 PM PST
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WHUS46 KSGX 311812
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1012 AM PST Thu Jan 31 2019

...LIGHTNING EXPECTED AT THE BEACHES OF ORANGE AND SAN DIEGO
COUNTIES THIS AFTERNOON...

CAZ043-552-010300-
/O.NEW.KSGX.BH.S.0005.190131T2000Z-190201T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1012 AM PST Thu Jan 31 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM PST THIS
EVENING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement for lightning at the beaches...which is in 
effect until 7 PM PST this evening. 

* Locations...All beaches of Orange and San Diego Counties.

* Timing...Beginning around noon in Orange County, moving into San
  Diego County around 2 pm. Moving inland away from the beaches
  around 7 pm.

* Impacts...Lightning strikes could result in serious injury or
  death if struck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement for lightning means that the potential
exists for cloud to ground and/or cloud to water strikes which
could result in injury or death. Move indoors and stay away from
metal objects until the storm passes.

&&

$$

12

https://www.weather.gov/sandiego
1 follow-up statement
445 
WHUS46 KSGX 010251
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
651 PM PST Thu Jan 31 2019

...BEACH HAZARDS STATEMENT EXPIRED...

.Lightning no longer poses a threat to the beaches, as
thunderstorms have exited the region. The Beach Hazards Statement
will be allowed to expire at 7 PM. 

CAZ043-552-010400-
/O.EXP.KSGX.BH.S.0005.000000T0000Z-190201T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
651 PM PST Thu Jan 31 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING...


$$

Rodriguez
https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 31, 9:30 AM PST, 42 minutes earlier.

Area forecast discussion, Jan 31, 9:30 AM PST, 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PST Thu Jan 31 2019

.SYNOPSIS...
A fast-moving low pressure system from the northwest will bring
showers from late morning through early evening with a slight chance
of thunderstorms. Locally heavy rain will occur. Friday will be dry
but cool. A larger stronger storm will bring widespread rain, with
heavy rain on south-facing mountain slopes late Friday night and
Saturday. After the frontal passage late Saturday, some snow will
fall in the mountains. Low pressure continuing to the north will
bring occasional showers Sunday through Tuesday with fair weather
returning by Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Showers and thunderstorms had spread east into LA County and should
spread into northwestern Orange County around 1030 AM. Latest HRRR
and WRF show the debris flow threat to the Holy Fire burn scar
beginning around 1 PM. Both models show some locations receiving
1/2" of rain or more, with areal 12-hour totals averaging around 1".
Due to the convective nature of the precip, the differences between
the mountains and the coast will be minimal. Snow levels will mostly
be above 7000 feet with this system.

Friday should have quite a bit of cloud cover but should be
precipitation-free being between systems. The Saturday system will
have an atmospheric river and that will combine with strong
orographics in the low-level saturated south-southwest flow to bring
heavy amounts of precip on the south/southwest facing mountain
slopes. A few light showers could start as early as late Friday
night, but the main orographic precip will occur Saturday, then the
frontal passage combined with favorable jet stream dynamics likely
will bring a period of heavy precip at lower elevations as well late
Saturday afternoon/early Saturday evening. Saturday rainfall will
likely be 1 inch or more in most areas except the deserts, but some
south slopes in SBD could get 5-8 inches. Snow levels should be
quite high Saturday, probably at/above 8000 feet, then lower to 5000-
6000 feet after frontal passage, and moisture could remain deep
enough (to over 10000 feet MSL) in the WSW flow for substantial
mountain snows, especially in San Bernardino County. There could be
6 or more inches of snow Saturday night/Sunday in the SBD County
mountains.

Onshore flow and continuous moisture to 800-700 MB should continue
showers Sunday wiht another strong upper low progged to move through
mainly northern/central California Monday into Tuesday. As we will
be on the south side of this storm with a weaker surface low, the
precip amounts will be considerably lower than Saturday. Fair
weather likely will return Wednesday, with a ridge developing off
the coast.

&&

.AVIATION...
311630Z...Coast to Mountains: Areas of low clouds west of the mtns,
with bases around 1500 feet msl and tops to 3000 feet. Areas of
inland vis 2-5 miles. Low clouds increasing in coverage during the
day with showers between 18-02Z. Cigs/vis reduced in rain and fog,
with higher terrain obscured. After 04Z cigs will lift to 2000-3000
feet with SCT low clouds lingering overnight. Confidence in low cigs
at TAF sites is low after 04Z.

Deserts: Variable clouds AOA 12000 feet. Lower clouds with bases
3000-5000 feet and showers between 22-04Z. Clearing after 04Z.

&&

.MARINE...
South winds today with isolated gusts over 20 knots. Showers and a
slight chance of thunderstorms this afternoon. A frontal passage
will produce a sharp wind shift from southerly to westerly during
the afternoon. A more substantial storm system Friday night and
Saturday will bring stronger winds approaching gale force and larger
swell. Winds will decrease Sunday, but swell will peak then,
possibly creating hazardous seas.

&&

.BEACHES...
A winter storm will bring the potential for lightning at the beaches
this afternoon.

&&

.SKYWARN...
Skywarn activation will be needed beginning at noon.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from 10 AM PST this morning through this
     afternoon for Santa Ana Mountains and Foothills.

PZ...NONE.

&&

PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 11:20 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Jan 31, 1:19 PM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Jan 31, 2:15 PM PSTHigh Wind WatchSGXSan Bernardino23 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.